Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page: https://messageboards.webmd.com/living-healthy/f/womens-health/

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at [email protected]

    Includes Expert Content
    Climara Pro
    avatar
    An_240297 posted:
    I am 43 and appear to have undergone menopause -- my last period was 7 months ago. It was pretty sudden -- I was having irregular periods for only a couple of months before. (My gynecologist has scheduled some tests to be sure nothing is wrong.)

    She prescribed me Climara Pro; I am now on the second weekly patch. In the week and a half since I started it, I have gained over two inches around my waist. And before you ask -- I have actually been eating LESS since I started the medication because I was concerned about gaining weight. More exercise is not really an option right now as I suffer from debilitating back pain due to two herniated discs that don't require surgical correction. (I am taking Aleve for this. It doesn't help much but is better than nothing.) In case it matters, I was at a healthy low-normal weight before.

    Anyway, in addition to the apparent weight gain I have been very sleepy all the time since I started this medication. The hot flashes I was experiencing do not seem to have abated much, if any.

    My breasts have increased by a full cup size. This is making me unhappy. I feel like people are staring at my chest all the time; since developing breasts, they have always been small and I could go without a bra if I was just staying at home. Which I prefer because bras are really uncomfortable. Now I am uncomfortable without the bra, not that wearing one has become any more pleasant since this happened.

    Furthermore, I have had a very low sex drive since my mid 20s, which has gone down to less than zero since a few months before my periods stopped. Which is part of why was glad to try the HRT. (If this situation doesn't improve soon, my partner will leave me. It wouldn't be the first time a relationship ended due to my low sex drive. I was in psychotherapy for ten years about this, which seems to have only made the problem worse.)

    I am wondering if there is something else I should ask my doctor about instead that wouldn't have these negative side-effects.

    Yes, basically I seem to be a really pathetic individual. But I really need help.
     
    avatar
    Jane Harrison Hohner, RN, RNP responded:
    Dear An: As you may have read, the official definition of menopause is one full year of no periods, and no other medical reason for the missing flows (eg thyroid problems, problems with the pituitary or hypothalamus). During the menopause transition one's own estrogen levels can fluctuate a great deal. This is frustrating for both patients and physicians as it can be difficult to get the medication balance just right. For example, if a women hasn't has a flow for a while and has bad hot flashes hormone therapy may be suggested. Meanwhile her own estrogen may soar up for a brief time leading to breast tenderness and other estrogen side effects--and maybe even some vaginal bleeding.

    I would urge you to contact your GYN about the sudden weight gain and breast enlargement (these can also occur in new birth control pill users). Since you have not had hot flash relief perhaps a decreased dose of the patch (or a trial off the patch) could be tried. While estrogen can help with vaginal dryness and increased blood flow it has not been found to be universally helpful for decreased sex drive (libido)--so don't beat yourself up if it didn't improve your libido.

    For a review of the treatment of low libido, please see my reply in the post below to the 19 year old woman who was having sex drive problems.

    Yours,
    Jane


    Helpful Tips

    Be the first to post a Tip!

    Expert Blog

    Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

    From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.